Severe leukocytoclastic vasculitis secondary to the use of a naproxen and requiring amputation: a case report
HCA Largo Medical Center, Indian Rocks Road, Largo, Florida, 33774, USA
Journal of Medical Case Reports 2010, 4:204 doi:10.1186/1752-1947-4-204Published: 1 July 2010
Leukocytoclastic vasculitis (also known as hypersensitivity vasculitis and cutaneous necrotizing vasculitis) can present with various manifestations, which often delays the diagnosis and treatment. In order to show the importance of the early recognition of leukocytoclastic vasculitis, we present a case which occurred secondary to the use of a common pharmaceutical, naproxen. We were unable to find a case of leukocytoclastic vasculitis secondary to naproxen in the literature.
We present the case of a 33-year-old African American woman with below the knee and bilateral digital gangrene from hypersensitivity vasculitis secondary to the non-steroidal anti-inflammatory medication naproxen.
This is an original case report focusing on the rheumatologic management of leukocytoclastic vasculitis. However, other specialties, such as internal medicine, dermatology, infectious disease, general surgery and pathology, can gain valuable information by reviewing this case report. Reporting a case of leukocytoclastic vasculitis secondary to treatment with naproxen will advance our understanding of this disease etiology by adding yet another non-steroidal anti-inflammatory drug to the list of potential causes of leukocytoclastic vasculitis.